Washington, 2006

Heavy Snow and Winter Weather in Washington, December 26 to 27, 2006

December 26 to 27, 2006 · NWS OTX · 4 events in 4 counties and zones

5 in Riverside, 4 in Omak, and 4 in Chelan. Many vehicles slid off the road due to snow and ice on roads, including 28 in the Wenatchee area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell over much of Central Washington, with snow accumulations of 7 in Leavenworth, 6.5 in East Wenatchee, 5.5 in Riverside, 4 in Omak, and 4 in Chelan. Many vehicles slid off the road due to snow and ice on roads, including 28 in the Wenatchee area. Along the East Slopes of the Washington Cascades, approximately 2,800 Chelan County PUD customers lost power at Lake Wenatchee, Plain, and Coles Corner. The power outage was caused by a number of trees which fell on power lines. Power was not restored in these areas until the morning of December 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 26, 3:51 AM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 26, 3:51 AM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
351 AM PST TUE DEC 26 2006

.SYNOPSIS...A STRONG PACIFIC WEATHER SYSTEM WILL MOVE ONSHORE
TODAY...WITH RAIN AND NOW EXPANDING STEADILY NORTHWARD THROUGH
THE INLAND NORTHWEST THROUGH WEDNESDAY. COLDER AND DRIER CONDITIONS
WILL PREVAIL FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...AM IN THE PROCESS OF ISSUING A BUNDLE OF SNOW
HIGHLIGHTS THAT WILL TAKE INTO ACCOUNT THE CURRENT SNOW AS IT
EXPANDS NWD TODAY AND TONIGHT...AHEAD OF A FAIRLY STRONG WARM-FRONT
LIFTING SLOWLY THRU NRN OREGON AND WA TODAY. FOR NOW...BASED ON THE
HRLY PCPN RATES AND INITIALIZATION OF MODEL PCPN FIELDS...WE WILL
START WITH SNOW ADVSYS FOR ALL ZONES ROUGHLY N OF INTERSTATE 90.
THE ONLY EXCEPTION BEING THE WATERVILLE PLATEAU AND WENATCHEE AREA...
WHICH WILL BE A WARNING. BASED ON WHAT WE SEE OVER OREGON AND JUST
OFFSHORE WITH THE INCOMING STRONG CYCLONE...THE FRONTAL FORCING AND
ISENTROPIC ASCENT ALONG AND JUST AHEAD OF THE AFOREMENTIONED WARM-
FRONT NOW OVR NRN OREGON SHOULD EXPAND NWD NICELY TODAY AND
TONIGHT. GIVEN THE LONG RESIDENCE TIME OF THE FORCING FROM THIS
FRONT...WEVE GENERALLY USED AN 18 TO 24 HR TIME LENGTH THAT THE
SNOW HIGHLIGHTS WILL BE IN EFFECT. CHALLENGE WILL BE SNOW LEVELS
AS THE WARM-FRONT LIFTS NWD TODAY...WITH SNOW LEVELS RISING SLOWLY
FROM AROUND 2300 FT THIS MRONING FOR THE SPOKANE AREA...THEN
CLOSER TO 3000 FEET MSL TONIGHT. BZ

WEDNESDAY THROUGH MONDAY...THE ACTIVE WEATHER WILL CONTINUE EARLY
THIS PERIOD BUT QUIETER CONDITIONS ARE EXPECTED TO DEVELOP
FOR THURSDAY INTO FRIDAY.  TOWARD THE END OF THE PERIOD SOME
UNCERTAINTY BEGINS TO INJECT ITSELF...AS CONSISTENCY AND MODEL TO
MODEL AGREEMENT BREAKS DOWN. WEDNESDAY...A SFC LOW IS EXPECTED TO BE
MOVING EAST WHILE A VIGOROUS UPPER S/W TROF AND VORT MAX COMES IN
ON ITS HEELS.  SOME DECENT ISENTROPIC CONTINUES EARLY WEDNESDAY OVER
NORTHEAST WA AND THE ID PANHANDLE...BUT THIS IS QUICKLY REPLACED BY
ISENTROPIC DOWN-GLIDE THROUGH THE AFTERNOON.  THE DYNAMIC SUPPORT
CONTINUES...WITH THE S/W COMING THROUGH IN THE LFQ OF THE JET.  A
FAIR AMOUNT OF Q-CONVERGENCE AND OMEGA IS DEPICTED OVER THE NORTHERN
AND EAST CWA...AS WELL AS REASONABLE AMOUNT OF MOISTURE.  POPS REMAIN
IN THE LIKELY TO LOCAL CATEGORICAL LEVEL OVER NORTHEAST WA AND THE ID
PANHANDLE...AS WELL AS NEAR THE CASCADES IN THE MOIST WESTERLY FLOW
FOR WEDNESDAY. SOME DECENT QPF AMOUNTS ARE EXPECTED TO BE SQUEEZED
OUT OVER THE NE MTNS AND PANHANDLE...BUT THE BEST FORCING IS EXPECTED
TO BE MOVING EAST DURING THE DAY WED. STILL SOME MODERATE SNOW
AMOUNTS MAY BE SEEN OVER THESE REGION...ESPECIALLY THE MTNS AND
POSSIBLY THE NORTHERN VALLEYS. GIVEN THE MILDER AIR AHEAD OF THE
SYSTEM BEFORE THE LOW STARTS EAST...CONFIDENCE ISNT SUCH THAT SNOW
AMOUNTS WILL REACH WARNING LEVELS. HOWEVER...WILL HAVE TO MONITOR THE
ID PANHANDLE FOR A POSSIBLE SNOW ADVISORY.  WED NIGHT INTO
THURSDAY...A SFC HIGH AND UPPER RIDGE BEGIN TO BUILD IN...DECREASING
POPS.  BY THURSDAY...THE PRECIP RISK WILL BE MAINLY IN IDAHO.  COLDER
AIR WILL BEGIN TO MOVE IN BEHIND WEDNESDAYS SYSTEM AND TEMPERATURES
WILL DROP BELOW AVERAGE THURSDAY INTO FRIDAY. NOT A LOT CHANGES MADE
BEYOND THIS TIME FRAME. MINOR ADJUSTMENT MADE FOR A WEAK SYSTEM THAT
APPROACHES FOR FRIDAY. SATURDAY INTO MONDAY...MODELS BEGIN TO
DIVERGE.  GFS DEPICTS A RIDGE REMAINING OVER THE REGION WITH ONLY
WEAK IMPULSES COMING IN FROM AN OFFSHORE TROUGH. THE ECMWF BRINGS
THAT TROUGH INLAND ON THE WEEKEND. GIVEN THE UNCERTAINTY...THE
CONTINUED SLIGHT TO CHANCE POPS IN THE FORECAST SEEM REASONABLE. SOME
MODERATION IN TEMPERATURES IS STILL DEPICTED TOWARD THE WEEKEND.
/JCOTE

&&

.AVIATION...TUESDAY AND MUCH OF TUESDAY NIGHT TAF SITES AND TWEB
ROUTES WILL SEE IFR AND LCL MVFR CIGS AND VIS...DUE TO A
MOIST BOUNDARY LAYER AND FRONTAL BOUNDARY STALLED NEAR SOUTHERN WA
AND THE CENTRAL ID PANHANDLE.  AREAS OF RAIN AND SNOW ALSO SPREAD
NORTH THROUGH THESE AVIATION ROUTES THIS MORNING...DECREASING FROM
WEST TO EAST THROUGH THE LATE MORNING.  THIS DECREASE IS EXPECTED TO
BE BRIEF (ONLY ABOUT 2-4 HOURS IN THE LATE MORNING PERHAPS RUNNING
INTO THE EARLY AFTERNOON) AS A LOW MOVING IN FROM THE PACIFIC
SPREADS RAIN AND SNOW INTO THE REGION ONCE MORE. THE SNOW LINE WILL
GENERALLY RUN FROM NEAR KGEG-KMWH SOUTH TOWARD KYKM.  PRECIPITATION
WILL GRADUALLY DECREASE AGAIN FROM THE WEST LATE TONIGHT AND
OVERNIGHT...GENERALLY PAST 08Z.  IFR CIGS AND VIS WILL BE
PREDOMINANT. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  28  34  20  28  16 /  90  70  60  30  10  10
COEUR DALENE  35  30  36  22  27  16 / 100  70  60  30  10  10
PULLMAN        38  31  38  24  30  20 /  80  60  60  30  10  10
LEWISTON       43  35  42  26  35  22 /  80  60  70  20  10  10
COLVILLE       33  27  34  19  27  12 /  70  70  70  40  10  10
SANDPOINT      32  27  35  24  26  11 /  80  70  70  60  20  10
KELLOGG        35  28  36  24  29  12 / 100  70  60  60  20  10
MOSES LAKE     35  27  37  21  29  16 /  90  60  40  10  10  10
WENATCHEE      32  28  36  22  29  13 / 100  70  40  10  10  10
OMAK           32  26  34  19  27  10 /  90  60  40  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 AM PST WEDNESDAY FOR
     NORTHERN PANHANDLE.

     SNOW ADVISORY UNTIL 10 PM PST THIS EVENING ABOVE 2500 FEET FOR
     CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE AREA.

WA...SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 AM PST WEDNESDAY FOR
     NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.

     HEAVY SNOW WARNING UNTIL 10 PM PST THIS EVENING FOR WATERVILLE
     PLATEAU...WENATCHEE AREA.

     SNOW ADVISORY UNTIL 10 PM PST THIS EVENING ABOVE 2500 FEET FOR
     SPOKANE AREA.

     SNOW ADVISORY UNTIL 4 AM PST WEDNESDAY FOR EAST SLOPES NORTHERN
     CASCADES.

     SNOW ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST WEDNESDAY FOR
     OKANOGAN VALLEY.

     SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN.

&&
Hazardous weather outlook, Dec 26, 7:45 AM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
745 AM PST TUE DEC 26 2006

IDZ001-002-004-WAZ034>038-041>044-271545-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...ST. MARIES...
KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...MOSES LAKE...
EPHRATA...OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
745 AM PST TUE DEC 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE
     2500 FEET FOR COEUR D ALENE AREA...CENTRAL PANHANDLE
     MOUNTAINS...SPOKANE AREA
   SNOW ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING FOR
     MOSES LAKE AREA...UPPER COLUMBIA BASIN
   SNOW ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR EAST
     SLOPES NORTH CASCADES...OKANOGAN VALLEY
   SNOW ADVISORY IN EFFECT UNTIL 7 AM PST WEDNESDAY FOR NORTH
     IDAHO PANHANDLE...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS
   HEAVY SNOW WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING FOR
     WENATCHEE AREA...WATERVILLE PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TODAY AND LAST INTO TONIGHT...WITH SIGNIFICANT
ACCUMULATIONS LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM COULD POTENTIALLY BRING MORE WINTER WEATHER TO THE
AREA WEDNESDAY.

IDZ003-026-027-WAZ031>033-271545-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
PULLMAN
745 AM PST TUE DEC 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL INCREASE TODAY...AND BEGIN TO TAPER OFF
OVERNIGHT. SNOW LEVELS WILL AVERAGE AROUND 3000 FEET TODAY AND
THIS EVENING...WITH SIGNIFICANT ACCUMULATIONS EXPECTED IN THE
MOUNTAINS. LOW CLOUDS AND FOG WILL WILL BE COMMON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM COULD POTENTIALLY BRING MORE WINTER WEATHER TO THE
AREA WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
December 26, 8:00 AM PST to 7:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Winter Weather, East Slopes Northern Cascades

When
December 26, 8:00 AM PST to 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Newspaper

Heavy Snow, Waterville Plateau

When
December 26, 9:00 AM PST to 10:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 26, 10:00 AM PST to December 27, 8:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7992, 8052, 7994, 7993.